Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


DDI questions
Jun 21, 2002

Why would my doctor perscribe the chewable twice daily tablet rather than the capsule? Is there any reason other than maybe he did not know about the capsule? I have taken DDI in mid 90s and I quit taking it because it made me sick. I got a huge hump and fat deposits all over my head and upper body within a month of taking Zerit. It was only drug Iwas taking ath the time. sustiva made me sick and suicidal. Is bristol myers aware of any of these side effects? Should I take videx if i have had bad experiences with the companys other drugs?

Response from Dr. Boyle

Yes, Bristol-Myers is aware of the side effects of their antiretrovirals, and so are Merck, Abbott, Glaxo and other companies. Unfortunately, all antiretrovirals can have some side effects in some people, but I have never heard of someone having an adverse reaction to a drug just because they had one to another drug that company made. As far as your actual side effects, the fat changes you describe do not sound Zerit (stavudine) related since lipodystrophy simply doesn't develop that quickly. Your concern that your problem was Zerit related really reflects the confusion in general regarding lipodystrophy and which drugs are responsible. In some cases, like yours, Zerit ends up getting blamed for the fat changes, not the drugs that the person was on before they started Zerit. In many cases, and especially yours given the time frame involved, the drug(s) the person was on before Zerit is (are) much more likely to have been responsible for the fat changes and several studies have shown that it is the cumulative time on antiretroviral therapy, not the individual drugs, that lead to lipodystrophy. As far as your problem with Sustiva (efavirenz), that is uncommon. Some patients do have some CNS or psychiatric side effects when they initially start Sustiva, but the vast majority are low grade and don't require discontinuation of therapy. In one study at our center, the discontinuation rate was about 4% and in the recently reported Gilead 903 study (which used Sustiva in both arms) the overall discontinuation rate was only 9% at 48 weeks, which is very low for any antiretroviral regimen. I agree that there is little reason for using Videx (didanosine) tablets now that Videx EC is available. It is much better tolerated, and many of my patients who didn't tolerate or like the tablets do very well with EC.



Previous
Can you exsplain this?
Next
was

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement